Drought, Coosa
- When
- May 22, 6:00 AM CST to May 31, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
The severe (D2) drought conditions that developed in the north half of Alabama earlier in the Spring began to spread south. By the end of May, severe drought conditions had spread as far south as Selma, Montgomery, Tuskegee, and Phenix City.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
The severe (D2) drought conditions that developed in the north half of Alabama earlier in the Spring began to spread south. By the end of May, severe drought conditions had spread as far south as Selma, Montgomery, Tuskegee, and Phenix City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 22, 5:37 AM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 637 AM CDT TUE MAY 22 2007 .UPDATE...AVIATION DISCUSSION HAS BEEN UPDATED. && .SHORT TERM...TODAY THROUGH FRIDAY NIGHT. OVERALL CONUS SYNOPTIC PATTERN BECOMES LESS AMPLIFIED THROUGH THE PERIOD...BUT CENTRAL ALABAMA IS STUCK BETWEEN THE SOUTHERN BRANCH JET IN THE CENTRAL GULF AND RATHER ACTIVE NORTHERN JET OVER THE NORTHERN TIER OF STATES. SHORT TERM MODELS IN GOOD AGREEMENT WITH THE EVOLUTION ON THE 00Z RUN AND DO SHOW CONSISTENCY. SLOW MOVING UPPER LEVEL LOW OVER IDAHO THIS MORNING WILL EVENTUALLY LIFT NORTHWARD BY LATE WEDNESDAY WHILE TROUGH OVER THE ATLANTIC DIGS SOUTHWARD. THIS CHAIN OF EVENTS WILL ALLOW THE UPPER RIDGE TO BUILD AND RE-ESTABLISH ITSELF OVER CENTRAL ALABAMA THROUGH THE PERIOD. RATHER BROAD WEAK SURFACE HIGH PRESSURE EAST OF THE MISSISSIPPI RIVER WILL GET A RE-ENFORCING AIRMASS OUT OF THE CANADIAN MARITIMES. THIS WILL STRENGTHEN THE SURFACE RIDGE ALONG THE MID ATLANTIC AND DOMINATE CENTRAL ALABAMA WEATHER THROUGH MUCH OF THE PERIOD. 00Z RAOBS INDICATE A VERY DRY ATMOSPHERE WITH PRECIPITABLE WATER AROUND 0.50 INCHES. THIS VALUE CLIMBS A BIT THROUGH THE PERIOD RANGING BETWEEN 0.70 AND 1.10 INCHES AT TIMES BUT MEAN RELATIVE HUMIDITY VALUES GENERALLY REMAIN BELOW 50 PERCENT. UNFORTUNATELY... SEE NO NEED TO MENTION THAT LIQUID STUFF THAT FALLS FROM CLOUDS. REMAINING AT OR JUST ABOVE THE MAV MOS FOR HIGHS HAS BEEN REASONABLE THE PAST FEW DAYS...ADDING A DEGREE OR TWO HERE AND THERE. WILL GENERALLY KEEP THAT TREND FOR THE SHORT TERM. HIGHS MAY DIP A FEW DEGREES COOLER WEDNESDAY THROUGH FRIDAY DUE TO SOME CLOUDS/LOWER 850MB TEMPS/SLIGHTLY LOWER THICKNESSES...BUT HIGHS STILL GENERALLY ABOVE NORMAL. LOWS WILL CONTINUE TO SHOW SOME LOCAL VARIABILITY BUT WILL TREND TOWARD A BIT WARMER DUE TO INCREASED WINDS IN THE MIXED LAYER AND A SOUTHERLY COMPONENT FROM TIME TO TIME. 75/LINHARES .LONG TERM...SATURDAY THROUGH MONDAY. THE DROUGHT WOES CONTINUE THROUGH THE EXTENDED PORTION OF THE FORECAST. HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE FORECAST AREA. TEMPERATURES WILL BE ABOUT 4 TO 5 DEGREES ABOVE NORMAL DURING THE PERIOD. ACTUALLY WENT WITH THE HIGH MEMBER OF THE ENSEMBLE. WITH THE LACK OF MOISTURE AND CLOUDS...TEMPERATURES WILL HAVE NO PROBLEM CLIMBING A DEGREE OR TWO WARMER THAN MOS. SOME RAIN COULD BE ON THE WAY LATE MONDAY INTO TUESDAY. HOWEVER... CONFIDENCE OF THIS HAPPENING IS VERY LOW AT THIS TIME. LONG RANGE MODELS CONTINUE TO SHOW A WEAK COLD FRONT APPROACHING THE AREA ON DAYS 7 TO 8...BUT ON EVERY RUN...IT KEEPS DELAYING IT. ADDED 20 POP FOR NOW. 10 && .AVIATION...12Z TAF DISCUSSION. FOG WILL QUICKLY DISSIPATE THIS MORNING ACROSS TCL AND ANB. WINDS WILL PICK UP SOME TODAY ACROSS ALL SITES. THEY WILL AVERAGE NEAR 10 KNOTS. THEY ARE EXPECTED TO BECOME NEAR CALM AFTER SUNSET. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE REST OF THE PERIOD. 10 && .FIRE WEATHER... ATMOSPHERIC CONDITIONS WILL BE QUITE DRY THIS AFTERNOON. MODEL SOUNDINGS INDICATE THAT DEEP MIXING WILL DROP THE SURFACE DEW POINTS FARTHER THAN ORIGINALLY FORECAST. THEREFORE...AFTERNOON RELATIVE HUMIDITY VALUES WILL DROP INTO THE 20 TO 30 PERCENT RANGE. WINDS THROUGH THE MIXED LAYER WILL BE JUST HIGH ENOUGH TO ALLOW THE 20 FOOT WINDS TO REACH 10 MPH FROM TIME TO TIME...MAINLY FROM LATE MORNING THROUGH THE AFTERNOON. A RED FLAG WARNING HAS BEEN HOISTED FOR THE AFTERNOON HOURS. BURNING MAY BECOME HAZARDOUS AND IS DISCOURAGED THIS AFTERNOON. A FIRE ALERT IS IN EFFECT FOR ALL OF CENTRAL ALABAMA...THEREFORE THE KBDI CRITERIA IS NOT USED FOR DETERMINATION OF RED FLAG CONDITIONS. EVEN SO...KBDI VALUES ARE GENERALLY ABOVE 500 AT ALL CENTRAL ALABAMA LOCATIONS. 75/LINHARES && .CLIMATE... NO APPRECIABLE RAIN CHANCES ARE IN THE FORECAST FOR THE NEXT 7 DAYS. MANY LOCATIONS HAVE RECEIVED LESS THAN ONE INCH FOR THE MONTH OF MAY SO FAR...ALTHOUGH AMOUNTS VARY WIDELY. IF NO SIGNIFICANT RAINFALL IS RECEIVED BEFORE THE END OF THE MONTH...ALL CLIMATE REPORTING STATIONS IN CENTRAL ALABAMA WOULD BE IN THE TOP 5 DRIEST MAYS OF ALL TIME. THIS DOES NOT BODE WELL FOR THE AREA...AS MOST LOCATIONS HAVE BEEN CARRYING LARGE DEFICITS THE PAST SEVERAL MONTHS. 75/LINHARES && .BMX WATCHES/WARNINGS/ADVISORIES... AL...RED FLAG WARNING ALL OF CENTRAL ALABAMA UNTIL 5 PM. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT TUE MAY 22 2007 ALZ011>015-017>050-231130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 630 AM CDT TUE MAY 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. AFTERNOON RELATIVE HUMIDITY VALUES BETWEEN 20 AND 30 PERCENT...DRY SOIL ...AND BREEZY SOUTHEAST WINDS WILL CREATE A HIGH FIRE DANGER. A RED FLAG WARNING HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA AS A RESULT VALID THROUGH 5 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DRY CONDITIONS ARE ONCE AGAIN EXPECTED WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36328, 36329, 36330, 36331, 36332, 36333, 36334, 36336, 36337, 36338, 36339.